New Jersey, 2009

Hail and Lightning Strike in New Jersey, July 24, 2009

July 24, 2009 · NWS OKX · 2 events in 1 county or zone

A passing cold front triggered an isolated severe thunderstorm in Bergen County producing penny size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A passing cold front triggered an isolated severe thunderstorm in Bergen County producing penny size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jul 24, 7:06 PM EST, 1 hour 54 minutes earlier.

Area forecast discussion, Jul 24, 7:06 PM EST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
806 PM EDT FRI JUL 24 2009

.SYNOPSIS...
AN UPPER TROUGH...ALONG WITH A POTENT MID-LEVEL SHORTWAVE...WILL
MOVE ACROSS THE REGION TONIGHT...TOUCHING OFF SCATTERED SHOWERS
AND THUNDERSTORMS. MAINLY DRY WEATHER IS EXPECTED SATURDAY WITH
MILD TEMPERATURES AS WEAK HIGH PRESSURE BUILDS THROUGH THE
NORTHEAST. A STRONG COLD FRONT WILL APPROACH ON SUNDAY...BECOMING
NEARLY STATIONARY ACROSS THE AREA INTO EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
LAPS AT 23Z INDICATES SB CAPE 1200-2200 J/KG ACROSS INTERIOR NY
AND NERN NJ. S/WV APPROACHING ERN PA WILL ENHANCE THE THREAT FOR
TSTM INITIATION THIS EVE. SCT-ISOLD POPS REMAIN. GREATEST THREAT
ATTM IS LOC HVY RA AND LIGHTNING STRIKES. WEAK LLJET MAY INCREASE
THE SHEAR AND RESULT IN A LOW THREAT FOR HAIL AND WIND. NO CHANGES
TO FCST PRODUCTS ATTM.

TEMPS TONIGHT...ESPECIALLY AWAY FROM NYC...WILL DROP CLOSE TO THE
SFC DEWPOINT. THIS...COMBINED WITH CLEARING SKIES AND A LIGHT
SOUTHERLY FLOW...WILL ALLOW THE DEVELOPMENT OF PATCHY FOG. FOR CT
AND EASTERN LONG ISLAND...THE GROUND IS SATURATED FROM 2 TO 4
INCHES OF RAIN THU NIGHT. WITH SATURATED GROUND...THINK FOG WILL
BE MORE WIDESPREAD AND WILL GO WITH AREAS OF FOG THERE.

LOWS TONIGHT WILL BE AROUND 70 IN/AROUND NYC AND IN THE LOW TO
MID 60S ELSEWHERE.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
GENERALLY A FAIR AND MILD SUMMERTIME DAY ON TAP FOR MUCH OF SAT.
850 MB TEMPS WILL RISE TO +14 TO +15 C...RESULTING IN HIGHS NEAR
90 ACROSS NYC/URBANIZED AREAS OF NE NJ...AND INT HE MID 80S
ELSEWHERE WITH LOWER 80S NEAR THE COAST. MODELS ARE HINTING AT
AFTERNOON CONVECTION...MAINLY WEST OF THE HUDSON RIVER AS A WEAK
MID-LEVEL SHORTWAVE APPROACHES FROM THE WEST. THINK SLIGHT CHANCE
POPS ALREADY IN THE FCST WORKS WELL FOR THIS.

A COLD FRONT AHEAD OF A STRONG UPPER STORM SYSTEM THEN APPROACHES
FROM THE WEST SAT NIGHT/SUN. WITH DEEP SOUTHERLY FLOW AHEAD OF THE
FRONT...SFC DEWPOINTS WILL CLIMB INTO THE UPPER 60S TO NEAR 70.
HIGH TEMPS WILL ONLY BE A COUPLE OF DEGREES COOLER ON SUN AS
CLOUDS BEGIN TO OVERSPREAD THE REGION. THIS MOIST AIRMASS...
COMBINED WITH POTENT SHORTWAVES ROTATING AROUND THE BASE OF THE
CLOSED UPPER LOW...WILL ALLOW FOR THE DEVELOPMENT OF AFTERNOON
SHOWERS/THUNDERSTORMS. INSTABILITY LEVELS ARE GOING TO BE QUITE
HIGH...WITH ML CAPES APPROACHING 3000 J/KG AND A LIFTED INDEX
AROUND -6C AND PWATS OVER 1.5 INCHES. SEVERE THUNDERSTORMS COULD
BE POSSIBLE SUN AFTERNOON. 12Z/24 GFS HINTING AT MCS DEVELOPMENT
SUN NIGHT AS TROUGH MOVES ACROSS THE REGION...BUT WILL JUST KEEP
POPS AT CHANCE LEVELS FOR NOW.

SHOWERS/STORMS POSSIBLE AGAIN ON MON AS UPPER TROUGH MOVES CLOSER
TO THE NORTHEAST.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
H5 FLOW PATTERN BEGINS TO FLATTEN OUT WITH GENERALLY ZONAL TO SW
FLOW THROUGH THE EXTENDED PERIOD. A SERIES OF SHORTWAVE
DISTURBANCES MOVING THROUGH THE AREA WILL KEEP THE WEATHER
UNSETTLED...WITH ISO/SCT MAINLY AFTERNOON SHOWERS AND TSTMS THE
RULE.

TEMPERATURES FORECAST TO RUN NEAR TO SLIGHTLY ABOVE NORMAL
THROUGH THE EXTENDED PERIOD...WITH THE WARMEST TEMPS ARRIVING
MIDWEEK. LATEST MOS GUIDANCE HAS NYC AND POINTS WEST FLIRTING WITH
90 DEGREES TUE AND WED. IF CENTRAL PARK MISSES THE 90 DEGREE
MARK...IT WILL ONLY BE THE SECOND TIME SINCE RECORD KEEPING BEGAN
THAT CENTRAL PARK DID NOT REACH 90+ DEGREES IN JUNE OR JULY (THE
LAST TIME WAS IN 1996).

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
VFR FCST THRU 6Z SUN EXCEPT KGON WHERE STRATUS AND BR MAY DEVELOP
TONIGHT IN LGT SW FLOW. MOST UNSTABLE AIR IS N AND W OF THE METRO
KEEPING THE HIGHEST THREAT FOR TSTM ACTIVITY OUTSIDE OF THE NYC
TERMINALS.

SEA BREEZE COMPONENT WINDS GO LGT AND PREDOMINATELY SW OVERNIGHT.
FLOW BACKS WITH STRONGER S WINDS SAT AFTN WITH GUSTS UP TO 20KT
POSSIBLE KJFK.

BEST CHC FOR BKN CIGS ACROSS KSWF IN THE AFTN WITH ISOLD TSTMS
POSSIBLE IN THE VCTY.

PROLONGUED S FLOW MAY ALLOW FOR SOME STRATUS TO DEVELOP LATE SAT
NIGHT.

OUTLOOK FOR 06Z SUN THROUGH WED...
SAT NIGHT: VFR
SUN: VFR LATE AFTN TSTMS INTO THE OVERNIGHT.
MON-WED: VFR. ISOLD TO SCT AFTERNOON CONVECTION.

&&

.MARINE...
SEAS AS OF 23Z RUNNING 5 FT ON THE OCEAN. SCA HAS BEEN STARTED
EARLY. SEAS GENERALLY AROUND 5 FT FOR THE OVERNIGHT...POSSIBLE
APPROACHING 6 FT ERN PORTION. HARBOR BUOY NOW TOUCHING 5 FT SO
WILL FOLLOW ANY TREND. MAY NEED TO EXTEND SCA WWD. ENDING TIME
UNCHANGED WITH SCA ENDING 15Z SAT.

SMALL CRAFT FOR SEAS POSSIBLE WITH SOUTHERLY WINDS AROUND 15 KT
SUNDAY INTO MONDAY EVENING ON THE OCEAN WATERS. ON
TUESDAY...SEAS ARE EXPECTED TO GRADUALLY SUBSIDE BELOW SCA
CRITERIA AND REMAIN BELOW SCA CRITERIA THROUGH WEDNESDAY.

&&

.HYDROLOGY...
TSTMS THIS EVENING COULD PRODUCE AREAL QPF OF 0.25 OR LESS WITH
LOCALLY HIGHER AMOUNTS OF 0.5 TO 1 POSSIBLE. TSTMS ON SUNDAY
COULD THEN PRODUCE AREAL QPF OF 0.5 TO 1 FROM NYC METRO
NORTH/WEST...AND 0.25 TO 0.5 INCH OVER MOST OF SOUTHERN CT AND
LONG ISLAND. LOCALLY MUCH HIGHER AMOUNTS OF 2+ INCHES ARE POSSIBLE
GIVEN ABUNDANT INSTABILITY/LOW LEVEL MOISTURE.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 11 AM EDT
     SATURDAY FOR ANZ350-353.

&&

SYNOPSIS...MPS
NEAR TERM...JMC/MPS
SHORT TERM...MPS
LONG TERM...MAS
AVIATION...JMC/JST
MARINE...JMC/MAS/MPS
HYDROLOGY...MPS
Hazardous weather outlook, Jul 24, 8:54 PM EST, 6 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NEW YORK NY
954 PM EDT FRI JUL 24 2009

CTZ005>012-NJZ002>006-011-NYZ067>081-251000-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN-
EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
954 PM EDT FRI JUL 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ON SUNDAY MAY BE CAPABLE OF PRODUCING FLASH
FLOODING...DAMAGING WIND GUSTS AND LARGE HAIL...WITH THE GREATEST
THREAT OVER THE LOWER HUDSON VALLEY...NORTHEAST NEW JERSEY...NEW
YORK CITY...WESTERN LONG ISLAND AND SOUTHWEST CONNECTICUT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-251000-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
954 PM EDT FRI JUL 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ON SUNDAY MAY BE CAPABLE OF PRODUCING HEAVY
RAIN...DAMAGING WIND GUSTS AND LARGE HAIL...WITH THE GREATEST
THREAT OVER THE WESTERN WATERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

JMC

In the hours before

Special weather statement, Jul 24, 6:28 PM EST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
728 PM EDT FRI JUL 24 2009

NYZ067-250015-
ORANGE-
728 PM EDT FRI JUL 24 2009

...STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN ORANGE COUNTY...

AT 723 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GLEN SPEY...OR 8 MILES NORTHWEST OF PORT
JERVIS...AND MOVING EAST AT 10 MPH.

THIS STORM WILL BE...
  5 MILES NORTH OF PORT JERVIS BY 810 PM.

PEOPLE IN NORTHWESTERN ORANGE COUNTY...INCLUDING PORT JERVIS...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.

SMALL HAIL...AND GUSTY WINDS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

MAS
Special weather statement, Jul 24, 8:10 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
910 PM EDT FRI JUL 24 2009

NYZ067-068-250200-
ORANGE-PUTNAM-
910 PM EDT FRI JUL 24 2009

...STRONG THUNDERSTORM WILL IMPACT EASTERN ORANGE AND PUTNAM
COUNTIES...

AT 910 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FLORIDA...OR NEAR GOSHEN...AND MOVING EAST
AT 25 MPH.

PEOPLE IN EASTERN ORANGE AND PUTNAM COUNTIES...INCLUDING FLORIDA...
GOSHEN...CHESTER...MONROE...WEST POINT...NEW WINDSOR AND COLD
SPRING...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

SMALL HAIL...AND GUSTY WINDS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM. IN ADDITION...VERY HEAVY RAIN IS OCCURRING WITH THIS STORM.
THIS COULD CAUSE PONDING OF WATER ON ROADWAYS...AND MINOR FLOODING
OF POOR DRAINAGE AREAS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

JMC
Special weather statement, Jul 24, 8:48 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
948 PM EDT FRI JUL 24 2009

NJZ003-NYZ069-250230-
BERGEN-ROCKLAND-
948 PM EDT FRI JUL 24 2009

...DEVELOPING THUNDERSTORMS WILL IMPACT NORTHERN BERGEN AND ROCKLAND
COUNTIES...

AT 947 PM EDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
NEAR RAMSEY...AND MOVING EAST AT 10 MPH.

PEOPLE IN NORTHERN BERGEN AND ROCKLAND COUNTIES...INCLUDING RAMSEY...
RIDGEWOOD...PEARL RIVER AND NANUET...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

SMALL HAIL...AND GUSTY WINDS UP TO 50 MPH ARE EXPECTED WITH THESE
STORMS. IN ADDITION...VERY HEAVY RAIN IS OCCURRING WITH THESE
STORMS. THIS COULD CAUSE PONDING OF WATER ON ROADWAYS...AND MINOR
FLOODING OF POOR DRAINAGE AREAS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

JMC
Special weather statement, Jul 24, 8:57 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
957 PM EDT FRI JUL 24 2009

NJZ003-004-250245-
BERGEN-EASTERN PASSAIC-
957 PM EDT FRI JUL 24 2009

...DEVELOPING THUNDERSTORMS WILL IMPACT CENTRAL BERGEN AND PASSAIC
COUNTIES...

AT 957 PM EDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
NEAR PATERSON...AND MOVING EAST AT 10 MPH.

THESE STORMS WILL BE...
  NEAR PATERSON BY 1015 PM.
  NEAR HAWTHORNE BY 1020 PM.
  NEAR RIDGEWOOD BY 1035 PM.
  5 MILES NORTH OF TETERBORO BY 1040 PM.
  NEAR PARAMUS BY 1045 PM.

SMALL HAIL...AND GUSTY WINDS UP TO 50 MPH ARE EXPECTED WITH THESE
STORMS. IN ADDITION...VERY HEAVY RAIN IS OCCURRING WITH THESE
STORMS. THIS COULD CAUSE PONDING OF WATER ON ROADWAYS...AND MINOR
FLOODING OF POOR DRAINAGE AREAS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

JMC

The radar

The Brookhaven radar (KOKX), 110 km away, was scanning. The volume nearest the first event began at 02:00 UTC.

Open the radar archive at this moment

Event by event

1 lightning, 1 hail. Local standard time, as filed.

Lightning, Bergen

When
July 24, 9:00 PM EST
Where
Bergen County, 0.84 mi SSE of Mahwah
Property damage
$8,000
Reported by
Trained Spotter
Coordinates
41.089, -74.143

The house at 10 Babbitt Bridge Road in Mahwah was struck by lightning.

Hail, Bergen

When
July 24, 9:15 PM EST
Where
Bergen County, 0.6 mi W of Hillsdale Manor
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.021, -74.061

Penny size hail was reported in Woodcliff Lake.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2009Every state in 2009This day in weather historyWarnings in New Jersey, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189423, 189421.